Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS Blacksburg, VA

October 10, 2017Craig County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Oct 10, 2017, 11:52 PM EDT for Craig County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2017, 11:52 PM EDT (03:52 UTC)
Expired
Oct 11, 2017, 5:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Craig County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS51 KRNK 110352
FFWRNK
VAC045-110945-
/O.NEW.KRNK.FF.W.0019.171011T0352Z-171011T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1152 PM EDT TUE OCT 10 2017

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Craig County in southwestern Virginia...

* Until 545 AM EDT

* At 1151 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  New Castle...
  Sinking Creek...
  Abbott...
  Craig Springs...
  and Huffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3765 8004 3755 7997 3751 8001 3746 8004
      3735 8030 3737 8033 3735 8035 3732 8043
      3740 8047

$$

MBS
2 follow-up statements
465 
WGUS71 KRNK 110610
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
210 AM EDT WED OCT 11 2017

VAC045-110945-
/O.CON.KRNK.FF.W.0019.000000T0000Z-171011T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig VA-
210 AM EDT WED OCT 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR 
CRAIG COUNTY...

At 203 AM EDT, radar estimates and automated rain gages indicate 
that around 3 inches of rain fell across portions of Craig county 
earlier tonight. Runoff from this rainfall is expected to produce 
flash flooding in the warning area.

Some locations that will experience flooding include...
 New Castle...
 Sinking Creek...
 Abbott...
 Craig Springs...
 and Huffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3765 8004 3755 7997 3751 8001 3746 8004
      3735 8030 3737 8033 3735 8035 3732 8043
      3740 8047

$$

MBS
261 
WGUS71 KRNK 110940
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
540 AM EDT WED OCT 11 2017

VAC045-110948-
/O.EXP.KRNK.FF.W.0019.000000T0000Z-171011T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig VA-
540 AM EDT WED OCT 11 2017

...THE FLASH FLOOD WARNING FOR CRAIG COUNTY WILL EXPIRE AT
545 AM EDT...

Runoff from earlier heavy rainfall is no longer expected to produce 
flooding. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3765 8004 3755 7997 3751 8001 3746 8004
      3735 8030 3737 8033 3735 8035 3732 8043
      3740 8047

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 11:42 PM EDT, 10 minutes earlier.

Area forecast discussion, Oct 10, 11:42 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1142 PM EDT Tue Oct 10 2017

.SYNOPSIS...
A weak front over the VA/NC border lifts slowly lifting back
north as a warm front early Wednesday. Low pressure and a cold
front will then move east into the mountains Wednesday afternoon before
passing off the coast Thursday. High pressure builds in from
the northeast late in the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1130 PM EDT Tuesday...

Continue to see scattered to numerous showers and isolated
storms along/north of quasi-stationary frontal boundary situated
near the VA/NC border. Main lift is situated over WV southeast
toward the foothills of VA, with main concentration of heavier
showers along high surface theta-e gradient from Greenbrier
County WV southeast to near Roanoke, with widely scattered
coverage from Fancy Gap VA east-northeast to Buckingham VA.

Highres models continue showing a northeast trend in the precip
fields overnight so have higher pops north of I-64 in WV/VA,
southeast toward LYH while drying things out to the south,
though cannot rule out an isolated shower.

With cloud cover, fog should be less dense except in higher
ridges. Temperatures staying mild in the mid 60s to lower 70s.

Previous discussion from early evening...

Weak frontal boundary was situated from central VA southwest
into western NC with inverted trough over SW VA into SW WV.
A scattering of showers/isolated thunderstorms continued this
evening along/south of the boundary. Best coverage per latest
models and radar trends will be over the New River Valley/I-81
corridor to Marion, north into southeast WV, but still mainly
40/50 pops, while it dries out some in the NC
mountains/foothills with another area concentrated over
southside VA.

As we head into late evening, models keep showers heading
northeast into the northern CWA, as the front meanders in VA/NC.

Will see skies become mostly cloudy and some fog overnight is
possible but cloud cover should limit density of the fog.

Previous discussion from mid afternoon...

Weak stalled boundary draped over the area (KLYH-KROA-KTNB)
will remain the main focus for renewed showers this afternoon as
southwest flow aloft combined with faint impulses sliding
through act to produce weak lift. Best support in the southeast
where residual tropical PWATs will reside within a lobe of 850
mb theta- ridging this afternoon. Some showers are possible
north of the boundary given southwesterly overrunning of weak
shallow wedge. Can not rule out a few rumbles of thunder across
Southside VA and NW NC this afternoon. Current line with
lightning is south across Raleigh's CWA where temperatures have
warmed into the mid to upper 80s. For the forecast through this
evening, we cut back on areal coverage of PoPs putting more
weight on Hi-Res (HRRR and NamNest) models.

Boundary will gradually edge north overnight in response to
approaching shortwave energy from the west late. Latest Nam
lingers instability over the south this evening before things
become more tropical across the region late as very moist PWATs
return north. Appears more isolated to scattered nature
convection possible early before perhaps seeing some uptick in
coverage north/east late with a bit stronger progged impulse
riding in along the boundary. This remains iffy but think enough
support to include some higher pops northern half late.
Otherwise, mainly cloudy and muggy with lows mainly 60s except
perhaps staying in the 70s southeast.

Models are moving bulk of the heavier showers out early as
surface low and jet dynamics track across the Ohio Valley.
Regardless, a line of showers accompanying the front is expected
to track across the region during peak heating hours. Severe
potential is low with 850 winds becoming westerly quickly during
the morning, but instabilities high enough to carry thunder
along and east of the Blue Ridge for the afternoon. Highs
tomorrow will range from mid 70s to lower 80s west of the Blue
Ridge to the mid 80s east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 130 PM EDT Tuesday...

Main short wave tracks into New York on Thursday then Gulf
States ridge builds heights back up over the Mid Atlantic.
Western edge of deeper moisture and lift will be moving
southeast out of western Virginia and western North Carolina
Wednesday evening.

High pressure at the surface wedges down the Appalachians on
Thursday and remains firmly in place through Friday night. Will
lower maximum temperatures for Friday in anticipation of deep
east to southeast upslope wind and an overcast sky.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 115 PM EDT Tuesday...

A synoptic scale trough will cross the central and northeast
United States Sunday and Monday. ECMWF was on the slower side of
guidance spread while the operational GFS was faster than
ensemble consensus. Will be leaning toward WPC recommendation of
something in between which bring the surface cold front with
this system through the Mid Atlantic states early Monday. High
pressure builds in behind the front for Monday night and
Tuesday.

Models continue to advertise good cold air advection behind the
front with 850MB temperatures dropping into the +5 to +10 range
and highs and lows returning to near normal.

Highest probability of precipitation is along and ahead of the
front Sunday through Monday. Any upslope clouds and showers in
the mountains behind the front are expected to clear out Monday
night.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
As of 740 PM EDT Tuesday...

Expect a scattering of showers this evening but overall a tempo
group needed at most taf sites as it will not be a rain out.
Will monitor radar and amend as necessary.

Will see cigs sink to MVFR in the 05-09z time frame at most
locations with some fog possible, and at times LIFR vsbys at
LWB/BCB around 10-12z.

Warm front lifts north late tonight into Wednesday and should
see fog/low clouds lift by mid to late morning. Better chance of
showers with cold front in the afternoon but will go VCSH for
now with MVFR to VFR cigs.

Extended Aviation Discussion...

Front exits Wednesday night. A cool air wedge regime then
ensues behind this feature Thursday into Friday with
significantly degraded aviation conditions possible in this
period from lower ceilings, fog or stratus. Improvement to VFR
for Saturday. Another front may bring another batch of
showers/storms Sunday with sub-VFR cigs/vsbys at times.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS/WP
NEAR TERM...RCS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS/WP
Hazardous weather outlook, Oct 10, 3:48 PM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
348 PM EDT Tue Oct 10 2017

NCZ004>006-VAZ043-044-058-059-112000-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Halifax-Charlotte-
348 PM EDT Tue Oct 10 2017

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-045>047-WVZ042>044-
507-508-112000-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
348 PM EDT Tue Oct 10 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Oct 10, 6:02 PM EDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT TUE OCT 10 2017

VAZ012-015-102245-
Grayson-Wythe-
602 PM EDT TUE OCT 10 2017

...A SLOW MOVING THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT
SOUTH CENTRAL WYTHE AND CENTRAL GRAYSON COUNTIES...

Until 645 PM EDT

At 600 PM EDT, a thunderstorm was located over Elk Creek, moving
northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm, along with
occasional cloud to ground lightning. Doppler radar estimates that
as much as 2 inches of rainfall has fallen from this slow moving
thunderstorm in the past hour. Heavy rainfall expected with this
storm may trigger areas of minor flooding.

Locations impacted include...
Independence...
Fries...
Comers Rock...
Elk Creek...
and Cripple Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3676 8126 3686 8106 3681 8102 3681 8104
      3671 8097 3660 8122 3675 8130
TIME...MOT...LOC 2200Z 234DEG 7KT 3672 8117

Loconto
Special weather statement, Oct 10, 9:47 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
947 PM EDT TUE OCT 10 2017

VAZ011-WVZ044-110230-
Giles-Monroe-
947 PM EDT TUE OCT 10 2017

...A CLUSTER OF HEAVY SHOWERS WITH LOCALIZED DOWNPOURS WILL AFFECT
NORTHEASTERN GILES AND MONROE COUNTIES...

Until 1030 PM EDT

At 944 PM EDT, showers were clustered near Lindside, or near
Peterstown, moving northeast at 20 mph.

These showers will be capable of heavy rainfall and localized
downpours. An occasional flash of lightning and rumble of thunder
are possible.

Locations impacted include...
Pearisburg...
Narrows...
Peterstown...
Union...
and Rich Creek.

Heavy rainfall is occurring with these showers, which may
significantly restrict visibility and lead to ponding on roads. Use
caution if traveling.

LAT...LON 3757 8031 3756 8033 3755 8031 3754 8033
      3753 8031 3754 8029 3753 8028 3729 8080
      3739 8088 3751 8081 3770 8042
TIME...MOT...LOC 0144Z 237DEG 18KT 3744 8072

Loconto
Special weather statement, Oct 10, 10:30 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1030 PM EDT TUE OCT 10 2017

VAZ018-019-WVZ044-507-110330-
Craig-Alleghany-Eastern Greenbrier-Monroe-
1030 PM EDT TUE OCT 10 2017

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...CRAIG
COUNTY IN SOUTHWESTERN VIRGINIA...SOUTH CENTRAL GREENBRIER AND
MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

Until 1130 PM EDT

At 1028 PM EDT, showers and thunderstorms with heavy rain extended
mainly from Gap Mills to near Peterstown. Movement was northeast at
25 mph.

Locations impacted include...
Alleghany...
Union...
New Castle...
Paint Bank...
and Sinking Creek.

Expect excessive ponding of water on roadways and possibly some
minor flooding.

LAT...LON 3754 7998 3748 8002 3734 8027 3737 8033
      3732 8043 3733 8045 3734 8044 3748 8051
      3747 8056 3740 8069 3749 8082 3754 8078
      3779 8024
TIME...MOT...LOC 0228Z 242DEG 21KT 3758 8040 3744 8077

MBS
Special weather statement, Oct 10, 11:35 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1135 PM EDT TUE OCT 10 2017

VAZ011-013-014-018-110430-
Giles-Pulaski-Montgomery-Craig-
1135 PM EDT TUE OCT 10 2017

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHEASTERN PULASKI...EAST CENTRAL GILES...SOUTHWESTERN CRAIG AND
CENTRAL MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

Until 1230 AM EDT

At 1133 PM EDT, showers and thunderstorms with heavy rain extended
from Huffman to near Claytor Dam. Movement was northeast at 10 mph.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Dublin...
and Newport.

Expect excessive ponding of water on roadways and possibly minor
flooding.

LAT...LON 3735 8025 3734 8026 3731 8025 3707 8039
      3707 8069 3736 8047
TIME...MOT...LOC 0333Z 233DEG 10KT 3735 8042 3709 8063

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 10:30 PM EDTSpecial Weather StatementRNKCraig60 min
Oct 10, 11:28 PM EDTAreal Flood AdvisoryRNKCraig3 hr
Oct 10, 11:35 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford55 min
Oct 11, 12:10 AM EDTSpecial Weather StatementRNKBotetourt65 min
Oct 11, 12:28 AM EDTFlash Flood WarningRNKBotetourt6 hr
Oct 11, 12:38 AM EDTAreal Flood AdvisoryRNKBotetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem3 hr
Oct 11, 1:06 AM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington54 min
Oct 11, 1:59 AM EDTSpecial Weather StatementRNKAmherst, Bedford, City of Buena Vista, City of Lynchburg61 min
Oct 11, 3:00 AM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Buckingham, City of Lynchburg60 min
Oct 11, 4:03 AM EDTSpecial Weather StatementRNKBuckingham57 min
Oct 11, 3:20 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville40 min

Nearby

Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.